Alert archive / New Mexico / Flash Flood Watches in 2006

Flash Flood Watch 1, NWS Midland/Odessa, TX

July 29, 2006Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Jul 29, 2006, 3:24 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 3:24 PM MDT (21:24 UTC)
Expired
Jul 29, 2006, 9:52 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 3:10 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 29, 3:10 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SAT JUL 29 2006

.UPDATE...
AN AREA OF CONVECTION CONTINUES TO DEVELOP FROM THE DAVIS
MOUNTAINS...NORTHWARD INTO THE SOUTHEAST NEW MEXICO PLAINS THIS
AFTERNOON WITH IR SATELLITE IMAGERY SHOWING COLDER CLOUD TOPS
COOLING AND EXPANDING.  A CURSORY GLANCE AT WATER VAPOR IMAGERY
INDICATES A SHORTWAVE TROUGH TRANSLATING EASTWARD THROUGH SOUTH
CENTRAL NEW MEXICO AROUND AN UPPER LOW CENTERED OVER WESTERN NEW
MEXICO.  PWATS ARE IN THE 1.5 TO 2 INCH RANGE THESE AREAS...WHILE
GOOD DIFLUENCE ALOFT IS NOTED IN MODEL PROGS.  SINCE ANOTHER ROUND
OF HEAVY RAIN PRODUCING THUNDERSTORMS APPEARS TO BE IN THE OFFING
OVER LOCATIONS THAT RECEIVED HEAVY RAINFALL YESTERDAY...THINK A
FLASH FLOOD WATCH FOR THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE
MOUNTAINS WOULD BE PRUDENT.  WILL SEND AN UPDATE SHORTLY TO INCREASE
POPS OVER THE NORTHWEST THIRD OR SO OF THE CWA...INCREASE QPF...AND
TWEAK SKY COVERAGE.

&&

.PREV DISCUSSION... (ISSUED 258 PM CDT SAT JUL 29 2006)

SHORT TERM...
BROAD UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN HALF OF THE U.S.
AS AN UPPER LOW SETS UP OVER WESTERN NM.  EAST OF THIS LOW GOOD
MOISTURE CONTINUES TO FLOW UP THROUGH THE AREA AS ANOTHER RAINFALL
EVENT BEGINS.

MODELS PUSH MOST OF THE PRECIPITATION WEST... WHICH MATCHES UP WITH
LOCATION OF 700-500 MB THETA E RIDGE.  CONSIDERING WIDESPREAD
RAINFALL YESTERDAY... MUCH OF IT HEAVY... DAYTIME HEATING SHOULD BE
ENOUGH TO POP OFF ADDITIONAL STORMS OVER MOST OF THE AREA.  RAIN
YESTERDAY WAS HEAVIEST FROM DAVIS MOUNTAINS.... ACROSS SOUTHERN
PECOS... NORTHERN BREWSTER... NORTHERN TERRELL... AND OVER EDDY
COUNTY.  THE MIDLAND INTERNATIONAL AIRPORT SET A DAILY RAINFALL
RECORD YESTERDAY FOR JULY 28 WITH 1.48 INCHES.

HAVE INCREASED POPS SLIGHTLY TO MATCH UP BETTER WITH NEIGHBORING
OFFICES... AND HAVE EXTENDED ISOLATED POPS FARTHER EAST INTO CENTRAL
PERMIAN BASIN.  HIGHEST POPS WEST AND NORTHWEST WITH HIGHER
ELEVATIONS FAVORED FOR FIRST STORM DEVELOPMENTS.

GUIDANCE POPS GENERALLY LOW TONIGHT... WHICH DOES NOT MEAN MUCH...
THEY WERE LOW YESTERDAY TOO.  THE EXCEPTION TO THIS IS CNM AND
GDP... HAVE PLACED 40 POPS THERE.

LAST NIGHTS PRECIPITATION FINALLY DIED OUT BY NOON... BUT AFTERNOON
STORMS HAVE ALREADY STARTED TO FIRE.  12Z MAF SOUNDING HAD PW OF
1.73 INCHES SO AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN OUT OF
ANY STORMS THAT DEVELOP.  DEWPOINTS IN THE MID 60S STRETCH FROM
SANDERSON... ACROSS THE PERMIAN BASIN... UP THROUGH SOUTHEASTERN NEW
MEXICO SO ABUNDANT LOW LEVEL MOISTURE TO WORK WITH.

AM CONCERNED ABOUT FLOOD POTENTIAL FOR EDDY AND POSSIBLY CULBERSON
COUNTIES TONIGHT.  GROUND REPORTS INDICATE TWO DAY RAINFALL REPORTS
OF AROUND 3 INCHES ACROSS WESTERN EDDY COUNTY WITH WATER RUNNING
THROUGH ARROYOS.  FLASH FLOOD WATCH IS FOR 12-36 HR TIME PERIOD...
SO NOT AVAILABLE FIRST PERIOD AND BELIEVE THREAT WILL DECREASE
SUNDAY.  THEREFORE WILL NOT ISSUE WATCH BUT HAVE INCLUDED MENTION OF
HEAVY RAIN IN ZONES AND WILL HIGHLIGHT FLOOD POTENTIAL IN HWO.

LONG TERM...
MODELS DISAGREE ON WHAT TO DO WITH THE UPPER LOW CURRENTLY OVER
WESTERN NEW MEXICO /AS EVIDENCED ON 29/19Z WATER VAPOR IMAGERY/.
HOWEVER...OVERALL IDEA FOR THE LONG TERM IS GENERAL AGREEMENT.
UPPER RIDGE WILL BEGIN TO SLIDE OFF TO THE EAST AS AN UPPER LEVEL
TROUGH MOVES IN FROM THE WEST COAST.  MOST LIKELY...THE NM UPPER LOW
WILL BE ABSORBED INTO THIS TROUGH...BUT THAT WILL DEPEND ON WHERE
THAT LOW IS AT THAT TIME.  SO CURRENT THINKING IS...MOST CONVECTION
IN THE IMMEDIATE LONG TERM WILL BE CONFINED MAINLY TO THE MOUNTAINS.

AROUND MIDWEEK...MODELS CONTINUE TO HINT AT A POSSIBLE FRONTAL
BOUNDARY DROPPING INTO THE AREA.  MOST SEEM TO WEAKEN THIS FEATURE
SUBSTANTIALLY BEFORE ACTUALLY GETTING TO THE MIDLAND/ODESSA
AREA...BUT STILL HOLDING OUT FOR SOME RAINFALL...SO TRENDED POPS
TOWARDS THAT END.  AGAIN...MODELS TRY TO DROP AFTERNOON TEMPS DOWN
INTO THE UPPER 80S ACROSS THE CENTRAL PERMIAN BASIN AFTER FRONTAL
PASSAGE...BUT THINK THIS IS A LITTLE TOO OPTIMISTIC.  KEPT HIGHS IN
THE LOW TO MID 90S ACROSS MOST OF THE AREA /WITH A FEW UPPER 90S
SPRINKLED ABOUT/...BUT THAT STILL LOOKS A LITTLE BETTER THAN THE
UPPER 90S TO 100S THAT MOST LOCATIONS WILL BE EXPERIENCING TO THAT
POINT. PWATS THROUGHOUT THE WEEK WILL REMAIN FAIRLY HIGH...SO ANY
RAINFALL THAT DOES DEVELOP WILL POSSIBLE BE QUITE HEAVY AND FLASH
FLOODING WILL REMAIN A CONCERN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

67/13
Hazardous weather outlook, Jul 29, 3:15 PM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SAT JUL 29 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
415 PM CDT SAT JUL 29 2006 /315 PM MDT SAT JUL 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS THIS AFTERNOON AND EVENING.
SINCE THESE THUNDERSTORMS WILL BE MOVING OVER AREAS WHERE THE
GROUND IS SATURATED...AND ARE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...A FLASH FLOOD WATCH WILL BE IN EFFECT THERE UNTIL 500
AM MDT SUNDAY MORNING. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL...GUSTY WINDS OVER 40 MPH...AND FREQUENT LIGHTNING
STRIKES.

OVER THE REST OF THE FORECAST AREA...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THESE
STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...SO
LOCALIZED FLOODING WILL BE POSSIBLE WITH ANY OF THESE STORMS.  IN
ADDITION...SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...
GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF THE AREA.  THE BEST CHANCE FOR RAIN WILL BE ALONG
AND WEST OF A MARFA TO TATUM LINE.  STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH FLASH FLOODING A
CONCERN.  PORTIONS OF EDDY AND CULBERSON COUNTIES HAVE RECEIVED
HEAVY RAIN OVER THE PAST 48 HOURS AND WILL BE MORE SUSCEPTIBLE TO
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 29, 3:10 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SAT JUL 29 2006

NMZ028-292215-
EDDY COUNTY PLAINS-
310 PM MDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MALAGA AT 310
PM MDT...MOVING NORTH AT 15 MPH. IN THE PATH OF THIS THUNDERSTORM
ARE COUNTY ROAD 720...U.S. 285... AND STATE HIGHWAY 31.

GUSTY WINDS TO 40 MPH...SMALL HAIL...HEAVY RAIN WITH RAINFALL RATES
OVER ONE INCH PER HOUR...AND DEADLY LIGHTNING ARE POSSIBLE.
MOTORISTS SHOULD BE ALERT FOR POOLING WATER ON ROADWAYS. DO NOT
ATTEMPT TO DRIVE THROUGH ROADS THAT ARE UNDER WATER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:26 PM MDTSevere Thunderstorm WarningMAFEctor, Midland64 min
Jul 28, 8:11 PM MDTFlash Flood WarningMAFMidland2 hr
Jul 29, 3:44 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 29, 4:27 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Watches in New Mexico, 2006Flash Flood Watches in Texas, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.